Medicines that may trigger asthma in some people
Some medicines that are used to treat a range of conditions can lead to asthma attacks in a small number of people.
These medicines include aspirin and non-steroidal anti-inflammatory drugs (NSAIDs) such as brufen, voltarol and naposyn (for example, Ibuprofen and Naproxin). They can cause asthma attacks in about 1 in 10 adults with asthma. Reactions are much less common in children.
If you think you have had or are having an allergic reaction or increased asthma symptoms after taking aspirin or any other NSAID, you should avoid all these types of medicines. Your doctor or pharmacist will be able to advise you about alternative painkillers. If you have taken NSAIDs since being diagnosed with asthma and have not had an adverse reaction, they are probably safe for you. However, it is important to remember that people with asthma sometimes find that their asthma triggers can change, so watch out for worsening symptoms if you take these medicines. Remember that some cold and flu remedies may also contain NSAIDs.
The chemical name for aspirin is acetylsalicylic acid. Natural salicylates are found in some foods, but it appears that the majority of people with asthma who are aspirin-sensitive have no problems with these foods. There may, however, be a very few people who react to natural salicylates. These people will be referred to a dietician by their asthma doctor so they know how to avoid the relevant foods.
It has been suggested that in a few people, paracetamol may be linked with asthma symptoms, but the relationship is unclear at the moment.
Other medicines that can sometimes lead to asthma attacks include beta-blockers, used to treat heart disease and glaucoma, and some cold and flu remedies.